Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • June 21, 2013

    Advance Pharmaceutical announced a voluntary nationwide recall of enteric coated aspirin tablets, 81 mg, under the label Rugby Laboratories (lot #13A026; expiration date 01/2015) because a patient reported that the bottle actually contained acetaminophen 500-mg tablets. Rugby Laboratories (Major Pharmaceuticals) distributed the product nationwide to wholesalers and retailers.

    Patients may be inadvertently taking acetaminophen 500 mg instead of enteric coated aspirin 81 mg. This may cause severe liver damage to those who take other drugs containing acetaminophen, individuals who have three or more alcoholic drinks every day, or those who have liver disease.

    The labeled directions instruct patients to take 4 to 8 tablets every 4 hours but not more than 48 tablets in 24 hours. Patients who take 48 tablets daily of the defective product may be ingesting up to 24,000 mg of acetaminophen, which is about six times the maximum recommended daily dose of 4,000 mg.

    Advance Pharmaceutical notified Rugby Laboratories of the recall by e-mail and overnight mail and is arranging for return of all recalled bottles. Those who have the affected lot should immediately discontinue use and return it to the pharmacy or store where it was purchased.

    For questions about the recall, contact Advance Pharmaceutical Monday through Friday, 9:00 am to 5:00 pm EST. Patients should contact their physician or health care provider if they have experienced any problems that may be related to using this product.

  • March 12, 2013

    FDA released a safety announcement today warning the public and health care providers that azithromycin can cause QT interval prolongation and torsades de pointes. The agency noted that this alert is a result of a review of study data by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.

    The agency noted that the drug labels for the various azithromycin products have been updated to strengthen the Warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes. Information has also been added regarding the results of a clinical QT study which showed that azithromycin can prolong the QTc interval.

    FDA noted that health professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. In addition, the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an alternative antibacterial drug. The agency stated that alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential to cause QT prolongation or other significant adverse effects that should be considered.

  • September 12, 2014

    Pharmacy Creations has voluntarily recalled four product lots (ascorbic acid, glutathione, magnesium chloride, tropi/cyclo/phenyl/tobra/flurb) after testing results conducted by Front Range, Inc., its former independent testing laboratory, indicated the product lots may not be sterile. Pharmacy Creations no longer uses Front Range, Inc., for testing of any kind for any of its formulations.

    Use of the contaminated products could cause a life-threatening infection. To date there have been no reported adverse events.

    The prescription preparations were distributed in Florida, New Jersey, New York, and Puerto Rico between March 4, 2014, and June 18, 2014, and were mailed directly to patients and physicians.

    Pharmacy Creations has notified all affected customers and has arranged for the return of the recalled product lots. Physicians and patients who have the recalled products should stop use and return to place of purchase.

  • June 26, 2014

    FDA is warning that certain OTC topical acne products can cause rare but serious and potentially life-threatening allergic reactions or severe irritation.

    Patients should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue. Patients should also stop using the product if they develop hives or itching. The hypersensitivity reactions may occur within minutes to a day or longer after product use.  

    These serious hypersensitivity reactions differ from the local skin irritation that may occur at the product application site, such as redness, burning, dryness, itching, peeling, or slight swelling, that are already included in the Drug Facts labels.

    The OTC topical acne products of concern are marketed under various brand names, such as Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and as store brands. They are available as gels, lotions, face washes, solutions, cleansing pads, toners, face scrubs, and other products.   

    Based on the information reported to FDA, it cannot be determined if the serious hypersensitivity reactions were triggered by the acne products’ active ingredients, benzoyl peroxide or salicylic acid, the inactive ingredients, or by a combination. FDA is continuing to monitor and evaluate this safety issue, and will work with manufacturers on any future label changes that would address the risk of severe hypersensitivity reactions.

    Before using an OTC topical acne drug product for the first time, apply a small amount to one or two small affected areas for 3 days to make sure you don’t develop any hypersensitivity symptoms. If no discomfort occurs, follow the directions on the Drug Facts label.

  • September 6, 2013

    Medaus Pharmacy announced a voluntary recall of 10 lots of sterile compounded products (see table) because the company cannot confirm product sterility testing by an independent third-party laboratory.

    The products were dispensed between March 12 and July 22, 2013, nationwide. Medaus is contacting by phone and e-mail all patients and physicians' offices that received these lots to recall any unused medications.

    Health care facilities and patients should stop using the product and call Medaus at 800-526-9183 for instructions on returning the product for a full refund.

    Medaus has not received any reports of adverse events related to the products affected by this recall to date.

Pages